Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Norman, OK

January 31, 1998Greer County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 31, 1998, 5:35 AM CST for Greer County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 31, 1998, 5:35 AM CST (11:35 UTC)
Expired
Jan 31, 1998, 8:30 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Kiowa County, OK

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 1998-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 1998-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 311135
FFWOKC
OKC055-075-311430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
535 AM CST SAT JAN 31 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL 830 AM CST FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWEST OKLAHOMA
     WESTERN KIOWA AND EASTERN GREER

INCLUDING THE FOLLOWING LOCATIONS
     WILLOW...BRINKMAN...LONE WOLF...GRANITE...LUGERT AND MANGUM

THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE PERSISTED OVER PORTIONS 
OF EASTERN GREER AND WESTERN KIOWA COUNTIES EARLY THIS MORNING. 
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF 
RAIN IN THE VICINITY OF THE KIOWA-GREER COUNTY LINE. MORE RAINFALL 
IS EXPECTED IN THIS AREA WHICH WILL AGGRAVATE THE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGH&T TO TELL HOW
MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.


LAT...LON 3510 9922 3486 9919 3480 9956 3508 9958

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 3:30 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 31, 3:30 AM CST, 2 hours 5 minutes before
FPUS3 KOKC 310951
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CST SAT JAN 31 1998

FAIRLY WIDESPREAD TRW MOVING THRU N TX COUNTIES INTO SW OK THIS
MORNING WITH A FEW STG TO SVR STMS. UPR SYS MOVING OUT OF NM INTO W
TX SHUD CONT ON TO THE NE TODAY. MOISTR CONTS TO SURGE NWD MAINLY
THROUGH WRN SECS THIS MORNING BUT SHUD SPREAD OVER THE RMDR OFTHE FA
DURING THE DAY. AS UPR SYS APCHS EXPECTED WIDESPREAD RW/TRW TO
SPREAD EWD OVER THE AREA TODAY. EXPECT PRECIP TO END IN THE SW THIS
AFTN AND GRDLY END FROM THE SW OVER MUCH OF THE AREA TONIGHT. WILL
KEEP SOME LO POPS IN THE E FOR A FEW LINGERING SHOWERS SUNDAY
MORNING. CDFNT WORKS ITS WAY INTO WRN SECS LATE TODAY AND THEN THRU
MUCH OF THE AREA TONIGHT AND INTO THE SE SUNDAY. MOS TMPS GENLY IN
THE BALLPARK WITH A FEW MINOR ADJ.

FCSTID = 02
OKC   55  40  51  35 /  80  60  20  10
HBR   58  38  53  32 / 100  20  10  10
SPS   61  42  57  36 / 100  30  10  10
GAG   53  30  49  26 /  80  40  10  10
PNC   56  40  50  33 /  60  80  20  10
DUA   62  50  45  56 /  60  80  30  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:48 AM CSTSevere Thunderstorm WarningOUNBeckham, Greer27 min
Jan 31, 6:29 AM CSTSevere Thunderstorm WarningOUNCuster46 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.